Missouri, 2007

Hail and Damaging Winds in Missouri, August 12, 2007

August 12, 2007 · NWS EAX · 21 events in 15 counties and zones

A complex of severe thunderstorms dropped southeast across northern and central Missouri on the evening of August 12, 2007. There were numerous reports of high winds and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A complex of severe thunderstorms dropped southeast across northern and central Missouri on the evening of August 12, 2007. There were numerous reports of high winds and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 6:05 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 12, 6:05 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SUN AUG 12 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/235 PM CDT SUN AUG 12 2007/

SHORT TERM (TONIGHT-TUESDAY)...

UNSEASONABLY HOT CONDITIONS PREVAIL ACROSS THE REGION THIS AFTERNOON
WITH READINGS ALREADY APPROACHING 100 DEGREES. ALSO NOTEWORTHY IS
THE MOISTURE QUALITY...WHICH HAS LARGELY INCREASED SINCE YESTERDAY.
ISALLOBARIC RESPONSE TO PRESSURE FALLS OVER THE NORTHERN HIGH PLAINS
HAS BEEN MUCH GREATER THAN ANTICIPATED...WITH PRONOUNCED WIND SHIFT
FRONT DRAPED ACROSS SE NEBRASKA INTO NORTHERN MISSOURI. THIS HAS
HELPED POOL MOISTURE ACROSS THE NORTHERN CWA...WITH DEWPOINTS
COLLECTIVELY RUNNING IN THE MID TO UPPER 70S ACROSS FAR NW MO. RUC
DATA SHOWS SIGNIFICANT MOISTURE POOLING AT 850-700MB ACROSS CENTRAL
NEBRASKA WHERE ELEVATED CONVECTION WAS FAIRLY WIDESPREAD. MODEST
WESTERLY FLOW ALOFT WILL CONTINUE TO ADVECTION SOME OF THIS ELEVATED
MOISTURE ACROSS FAR NORTHERN MISSOURI THIS AFTERNOON. THE RESULT HAS
BEEN A SUBSTANTIAL INCREASE IN PRECIPITABLE WATER VALUES SINCE
YESTERDAY...NOW AROUND 1.6 INCHES PER THE GPSMET NETWORK AND
INCREASING STEADILY.

THREAT FOR SEVERE CONVECTION THIS AFTERNOON/EVENING REMAINS THE
PRIMARY FORECAST CONCERN. WITH WEAK CAPPING IN PLACE OVER THE NW
CWA...EXTREME INSTABILITY HAS DEVELOPED WITH RUC2 ANALYZED MIXED
LAYER CAPES NOW APPROACHING 5000 J/KG...CORROBORATING WELL WITH
MODIFIED 12Z KOAX SOUNDING. A SHARP N-S GRADIENT IN EFFECTIVE SHEAR
EXISTS IN THIS REGION AS THE STAGNANT RIDGE GIVES WAY TO INCREASING
WESTERLIES ALOFT...BUT IT APPEARS AS THOUGH 30 KNOTS OF 0-6KM SHEAR
AND 40 KNOTS OF EFFECTIVE STORM DEPTH SHEAR WILL BE AVAILABLE ALONG
THE FAR NORTHERN CWA THIS EVENING...SUPPORTING ORGANIZED CONVECTION.
SUBTLE MID LEVEL MCV IDENTIFIABLE EARLIER OVER ERN COLORADO AND
LIKELY RESPONSIBLE FOR ACTIVITY OVER CENTRAL NEB WILL CONTINUE EAST
THIS AFTERNOON. THIS SHOULD HELP FOCUS SURFACE BASED CONVECTION LATE
THIS AFTERNOON OVER ERN NEBRASKA...OR POSSIBLY AID IN CURRENT
ELEVATED ACTIVITY MOVING INTO AN AREA MORE FAVORABLE FOR SURFACE
BASED DEVELOPMENT.

NAM-WRF AND SREF SOLUTIONS CONTINUE TO FOCUS A SMALL MCS IN THIS
REGION THIS AFTERNOON...PUSHING INTO NW MO BETWEEN 23 AND
02Z...WHICH SEEMS REASONABLE. QUESTION REMAINS ON DEGREE OF FORCING
GIVEN WEAK LOW LEVEL CONVERGENCE...AND ANY REMAINING INHIBITION.
SHOULD STORMS DEVELOP AND ORGANIZE IN THIS REGION...DOWNBURSTS OR
SMALLER SCALE BOW WIND EVENTS APPEAR LIKELY GIVEN THE BUOYANCY/SHEAR
PRESENT...WITH A LESSER THREAT OF MARGINALLY SEVERE HAIL. GIVEN
EASTERLY SURFACE WINDS BENEATH WESTERLY FLOW ALOFT...AN ISOLATED
TORNADO COULD NOT BE RULED OUT WHERE BETTER DIRECTIONAL SHEAR EXISTS
ALONG THE MO/IA/NE BORDERS.

ACTIVITY THAT DOES MANAGE TO DEVELOP SHOULD DISSIPATE QUICKLY WITH
SOUTHEASTWARD EXTENT GIVEN THE STRENGTH OF THE CAP DOWNSTREAM.

SIMILAR EVENTS COULD EQUALLY BE POSSIBLE OVER EACH OF THE NEXT
SEVERAL DAYS...BUT THE EFFECTS ON SUBSEQUENT DIURNAL HEATING THE
FOLLOWING DAY SHOULD BE LIMITED...AND MAY FURTHER INCREASE LOW LEVEL
MOISTURE QUALITY. OTHERWISE...SPRAWLING UPPER RIDGE WILL CONTINUE
ITS DOMINATION OF THE CENTRAL/SRN CONUS...WITH SOME INDICATION THAT
THE E-W THERMAL RIDGING ALOFT TO OUR NORTH MAY SETTLE ACROSS THE CWA
FOR TUESDAY/WEDNESDAY. THIS WOULD SUGGEST THAT SUBSEQUENT MCS EVENTS
MAY REMAIN OFF TO OUR NORTH AND EAST FOR THE MOST PART...BUT ALSO
POTENTIALLY DRAW EVEN HOTTER AIR INTO THE REGION. AS SUCH...WILL
EXPAND THE HEAT WARNING TO ENCOMPASS THE ENTIRE CWA AND EXTEND
THROUGH WEDNESDAY AT THIS POINT.

BOOKBINDER

LONG TERM (WEDNESDAY-SUNDAY)...

LITTLE OVERALL CHANGE IN THINKING CONCERNING THE EXTENDED PERIODS AS
MODEL SUITES CONTINUE TO INDICATE A GRADUAL SUPPRESSION OF THE
DOMINANT UPPER RIDGE BY THE LATTER PARTS OF THE UPCOMING WEEK. THIS
MAY SPELL SOME RELIEF FROM THE SCORCHING HEAT..AT LEAST FOR THE
NORTHERN COUNTIES.

NOT MUCH HELP IN SIGHT THROUGH MID WEEK AS 592-594 DM 500MB HEIGHTS
REMAIN COMMON ACROSS THE AREA. AS MENTIONED...SOME HOPE FOR THE
NORTHERN COUNTIES AS A VORT MAX TOPS THE RIDGE INTO THE MIDWEST ON
WEDNESDAY. THINKING MOST OF THE CONVECTIVE ACTIVITY WILL REMAIN
NORTH OF THE AREA...HOWEVER CANNOT RULE OUT ISOLATED THUNDERSTORMS
OR THE EVENTUAL TAIL END OF A POSSIBLE MCS ACROSS THE AREA AND HAVE
KEPT ONLY SLIGHT CHC POPS ACROSS THE NORTHERN HALF OF THE CWA TO
ACCOUNT.

THE SOUTHERN COUNTIES REMAIN HOT AS H85 TEMPS HOVER IN THE 24-26C
RANGE AS SOUTHWESTERLY FLOW PERSISTS. THIS LOOKS TO BRING CONTINUED
UPPER 90S TO LOWER 100 TEMPS ACROSS THE SOUTHERN AREAS OF THE CWA
THROUGH THE END OF THE WEEK. SOME SIGNS OF A FURTHER SUPPRESSION OF
THE RIDGE BY THE WEEKEND WHICH WOULD BRING HIGHER PROBABILITIES OF
RAIN AS ANY SHORT WAVES WOULD BE BETTER ALIGNED TO TRAVERSE
THE AREA SUBSEQUENTLY RESULTING IN SLIGHTLY COOLER TEMPS. STILL A
BIT EARLY TO DETERMINE EXTENT OF THE RIDGE BY THIS TIME SO WILL NOT
LOOK TOO DEEP INTO THIS.

DEROCHE

&&

.AVIATION...

FOR THE 00Z TAFS...SOUTHERN TRAJECTORY OF STORM COMPLEX ENTERING NW
MO AT 00Z MAY TRACK CLOSE ENOUGH TO ST. JOSEPH TO WARRANT VICINITY
THUNDER FOR A FEW HOURS THIS EVENING. OTHERWISE IT LOOKS LIKE MID
LEVEL CAPPING WILL BE ENOUGH TO SUPPRESS CONVECTION OVER KANSAS CITY
METRO. WINDS WILL BE A LITTLE TRICKY WITH OUTFLOW FROM STORM COMPLEX
THROUGH THE LATE EVENING/OVERNIGHT HOURS. FOR NOW WILL CARRY A NORTH
TO NORTHEAST WIND FOR LATE EVENING AT ST. JOSEPH AND GO LIGHT AND
VARIABLE AT MCI/MKC.

TERRY

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ALL ZONES.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ALL ZONES.

WFO EAX
Hazardous weather outlook, Aug 12, 12:00 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN AUG 12 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HOTTEST CONDITIONS OF THE SUMMER ARE EXPECTED THIS AFTERNOON AS
TEMPERATURES SOAR TO AROUND 100 DEGREES. MOISTURE HAS ALSO INCREASED
SUBSTANTIALLY SINCE YESTERDAY...RESULTING IN HEAT INDEX VALUES OF
107 TO LOCALLY 112 DEGREES FOR THIS AFTERNOON. AS A RESULT OF THESE
CONDITIONS...EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT
FOR THE ENTIRE REGION. PERSONS SHOULD EXERCISE EXTREME CAUTION AND
AVOID PROLONGED OUTDOOR EXPOSURE TO AVOID SERIOUS AND POTENTIALLY
FATAL HEAT RELATED ILLNESS.

THE COMBINATION OF HOT TEMPERATURES AND HIGH MOISTURE CONTENT WILL
ALSO RESULT IN EXTREME INSTABILITY OVER NORTHWEST MISSOURI THIS
AFTERNOON. ALTHOUGH WARM TEMPERATURES ALOFT ARE PRESENTLY KEEPING
SKIES CLOUD FREE...THE STATIONARY FRONT AND A WEAK UPPER LEVEL
DISTURBANCE WILL LIKELY BE SUFFICIENT TO GENERATE THUNDERSTORMS OVER
EASTERN NEBRASKA THIS AFTERNOON. ANY STORMS THAT DEVELOP AND MOVE
INTO NORTHWEST MISSOURI OR EXTREME NORTHEAST KANSAS LATE THIS
AFTERNOON AND EVENING WOULD HAVE A STRONG LIKELIHOOD OF BEING
SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT WILL CONTINUE THROUGH THE REST OF THE WEEKEND AND INTO
MONDAY. AN EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH
MONDAY...AND IF THE HIGH HEAT AND HUMIDITY CONDITIONS
PERSIST ADDITIONAL HEAT RELATED ADVISORIES OR WARNINGS MAY BE ISSUED
IN THE UPCOMING DAYS. LITTLE RELIEF IS EXPECT DURING THE NIGHTTIME
HOURS WITH LOWS RANGING FROM THE MID 70S TO POSSIBLY THE LOWER 80S IN
THE KANSAS CITY AREA.

THERE WILL BE AN INCREASED THREAT FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH THURSDAY...ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST
MISSOURI...AS A SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO AFFECT
THE REGION. GIVEN THE HEAT AND MOISTURE IN PLACE...SEVERE WEATHER
CANNOT BE RULED OUT FOR ANY THUNDERSTORM COMPLEXES THAT MAY AFFECT
THE REGION DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING...MAINLY NORTH AND WEST OF A ST JOSEPH TO TRENTON LINE.

BOOKBINDER

The radar

The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
August 12, 6:39 PM CST
Where
Nodaway County, 4 mi E of Hopkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.550, -94.744

Broken tree limbs up to six inches in diameter.

Thunderstorm Wind, Nodaway

When
August 12, 6:40 PM CST
Where
Nodaway County, 2 mi SE of Pickering
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -94.803

Swing set damaged due to the high winds.

Thunderstorm Wind, Worth

When
August 12, 6:50 PM CST
Where
Worth County, 5 mi W of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -94.645

Thunderstorm Wind, Harrison

When
August 12, 7:00 PM CST
Where
Harrison County, Eagleville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -93.980

Thunderstorm Wind, Harrison

When
August 12, 7:10 PM CST
Where
Harrison County, Ridgeway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.380, -93.930

Power lines down.

Thunderstorm Wind, Mercer

When
August 12, 7:20 PM CST
Where
Mercer County, Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -93.580

Thunderstorm Wind, Grundy

When
August 12, 7:42 PM CST
Where
Grundy County, Trenton
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.080, -93.620

Thunderstorm Wind, Putnam

When
August 12, 7:50 PM CST
Where
Putnam County, Unionville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.480, -93.000

Thunderstorm Wind, Daviess

When
August 12, 7:55 PM CST
Where
Daviess County, 2 mi E of Coffey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.100, -93.962

Thunderstorm Wind, Sullivan

When
August 12, 8:00 PM CST
Where
Sullivan County, Green City
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.270, -92.950

Thunderstorm Wind, Schuyler

When
August 12, 8:02 PM CST
Where
Schuyler County, 2 mi N of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.549, -92.520

Thunderstorm Wind, Sullivan

When
August 12, 8:20 PM CST
Where
Sullivan County, 6 mi S of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.113, -93.120

Hail, Adair

When
August 12, 8:22 PM CST
Where
Adair County, Novinger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -92.700

Thunderstorm Wind, Livingston

When
August 12, 8:22 PM CST
Where
Livingston County, 1 mi E of Spring Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -93.631

Thunderstorm Wind, Adair

When
August 12, 8:33 PM CST
Where
Adair County, Kirksville
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -92.580

Thunderstorm Wind, Chariton

When
August 12, 8:40 PM CST
Where
Chariton County, Rothville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.650, -93.070

Thunderstorm Wind, Linn

When
August 12, 8:40 PM CST
Where
Linn County, 9 mi W of Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -93.249

Thunderstorm Wind, Macon

When
August 12, 8:40 PM CST
Where
Macon County, 5 mi W of Atlanta
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.900, -92.574

Severe thunderstorm wind gusts, caused a three foot diameter tree to be snapped. Power poles were also snapped due to the strong winds.

Thunderstorm Wind, Chariton

When
August 12, 8:50 PM CST
Where
Chariton County, Triplett
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.500, -93.200

Tin roof blown off an outbuilding.

Thunderstorm Wind, Macon

When
August 12, 8:58 PM CST
Where
Macon County, 16 mi W of Macon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -92.781

Thunderstorm Wind, Randolph

When
August 12, 9:20 PM CST
Where
Randolph County, Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -92.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55419, 55420, 55429, 55410, 55411, 55416, 55409, 55422, 55407, 55427, 55426, 55428, 55401, 55413, 55402, 55404, 55412, 55414, 55405, 55415, 55425.